Montana, 2025Damaging Wind and High Wind in Montana, May 12, 2025
May 12, 2025 · NWS TFX · 4 events in 4 counties and zones
A cold front produced afternoon scattered showers and isolated thunderstorms across the region. A thunderstorm produced severe thunderstorm winds along the Hi-line.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front produced afternoon scattered showers and isolated thunderstorms across the region. A thunderstorm produced severe thunderstorm winds along the Hi-line. A strong pressure gradient setting up in Southwest Montana produced isolated strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 12, 4:19 AM MST, 2 hours 41 minutes earlier. Its key messages:
- Passing showers or isolated thunderstorms today.
- Accumulating mountain snow, mostly above 7000 tonight for Southwest MT.
- Additionally accumulating mountain snow Tuesday night over Southwest MT.
- A slow cooling trend for afternoon temperatures this week.
- The potential for a bit more widespread rainfall once again by late next weekend over Southwest MT.
Area forecast discussion, May 12, 4:19 AM MST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
519 AM MDT Mon May 12 2025
Aviation Section Updated.
.KEY MESSAGES...
- Passing showers or isolated thunderstorms today.
- Accumulating mountain snow, mostly above 7000 tonight for
Southwest MT.
- Additionally accumulating mountain snow Tuesday night over
Southwest MT.
- A slow cooling trend for afternoon temperatures this week.
- The potential for a bit more widespread rainfall once again by
late next weekend over Southwest MT.
&&
.DISCUSSION...
/Issued 356 AM MDT Mon May 12 2025/
- Meteorological Overview:
Scattered showers/isolated thunderstorms continue to move from
southwest to northeast through the CWA this morning. The main
impact from any stronger storms will be gusty winds and small
hail. By tonight, a stronger upper level trof will begin to
approach Southwest MT. This will focus more of the heavier
precipitation towards that portion of the state. Enough cold air
will move in with the trof, that snow levels will fall to around
6500 feet or so. Overall snow is expected to accumulate in the
higher elevations of Southwest MT tonight, thus a winter weather
advisory was issued for that area. The precipitation does diminish
a bit during the day on Tuesday, only to redevelop on Tuesday
night, once again over the mountains of Southwest MT. Additional
winter statements might be needed for the some mountain ranges of
Southwest MT once again Tuesday night.
From Wednesday through Saturday, a spring time weather pattern
will reside over the CWA, resulting in passing
showers/thunderstorms. The overall confidence in precipitation
during this period is low, and most showers will be
small/isolated, thus not producing a significant/widespread
amount of precipitation.
Next Sunday/Monday...the GFS model is more aggressive with a
spring storm to affect portions of Southwest MT during this time.
The EC model, also has some precipitation progged, but just not as
much. Overall, there is still quite a bit of uncertainty on how
strong the weather system for next weekend will be at this time.
- Forecast Confidence & Scenarios:
The main concern for weather will be in the mountains of Southwest
MT tonight, in terms of how low the snow levels get, and how heavy
the hourly snowfall rates will be. Overall, for mountain areas
above 7000 feet, snow accumulations of several inches are
expected. However, in the Pony area, some forecast models have
progged heavier snowfall in that area, possibly in excess of 8
inches. Day shift will continue to monitor for a possible change
to a winter storm warning for the Pony area should the higher
snowfall amounts look to pan out. Brusda
&&
.AVIATION...
12/12Z TAF Period
Expect passing showers/isolated thunderstorms to continue to
affect the CWA throughout the period. The showers will be brief
this morning, as they are moving very quickly to the northeast. Do
expect the precipitation to become a bit slower tonight, and a bit
more widespread over Southwest MT. Snow levels will also lower to
around around 7000 feet. Mountains/passes will be obscured at
times across the CWA. Brusda
Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 72 45 59 43 / 20 40 60 50
CTB 63 40 56 36 / 20 20 60 20
HLN 73 44 59 43 / 20 60 80 50
BZN 74 40 57 39 / 10 70 90 70
WYS 67 33 53 31 / 10 50 90 90
DLN 68 38 54 37 / 10 80 90 70
HVR 77 45 62 41 / 20 40 40 30
LWT 74 41 57 40 / 20 60 40 60
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 8 PM this evening to 9 AM MDT
Tuesday for Elkhorn and Boulder Mountains-Gallatin and Madison
County Mountains and Centennial Mountains-Northwest Beaverhead
County-Ruby Mountains and Southern Beaverhead Mountains.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, May 12, 1:59 AM MST, 5 hours 1 minute before
Special Weather Statement
National Weather Service Great Falls MT
259 AM MDT Mon May 12 2025
MTZ301-302-120945-
East Glacier Park Region MT-Northern High Plains MT-
259 AM MDT Mon May 12 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GLACIER COUNTY
THROUGH 345 AM MDT...
At 300 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Kiowa, moving northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Many Glacier, Babb, Saint Mary, and Goat Haunt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4900 11288 4899 11284 4875 11282 4855 11347
4872 11371 4878 11377 4882 11376 4884 11378
4884 11388 4895 11403 4899 11407
TIME...MOT...LOC 0859Z 233DEG 47KT 4867 11347
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
BrusdaSpecial weather statement, May 12, 3:43 AM MST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Great Falls MT
443 AM MDT Mon May 12 2025
MTZ301>303-121115-
East Glacier Park Region MT-
Eastern Glacier, Western Toole, and Central Pondera MT-
Northern High Plains MT-
443 AM MDT Mon May 12 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN
GLACIER COUNTY THROUGH 515 AM MDT...
At 442 AM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northwest of Cut Bank, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern
Glacier County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4899 11287 4900 11222 4853 11253 4870 11320
4900 11288
TIME...MOT...LOC 1042Z 215DEG 46KT 4876 11275
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BrusdaHigh Wind, Beaverhead and Western Madison Below 6000ft
- When
- May 12, 7:00 AM MST
- Where
- Beaverhead and Western Madison Below 6000ft forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.217, -112.410 (the zone’s center; the record gives no point)
Mesonet station MTM16 6.6 N Dell recorded a 59 mph wind gust.
High Wind, Bears Paw Mountains and Southern Blaine
- When
- May 12, 1:00 PM MST to 2:30 PM MST
- Where
- Bears Paw Mountains and Southern Blaine forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 48.314, -109.835 (the zone’s center; the record gives no point)
Norris Hill MDT site measured high sustained wind 0f 43 mph over the span of an hour and a 58 mph wind gust.
High Wind, Ruby Mountains and Southern Beaverhead Mountains
- When
- May 12, 1:05 PM MST to 2:05 PM MST
- Where
- Ruby Mountains and Southern Beaverhead Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.217, -112.410 (the zone’s center; the record gives no point)
Mesonet station HRKM8 Harkness RAWS measured a 58 mph and 60 mph wind gust.
Thunderstorm Wind, Hill
- When
- May 12, 2:45 PM MST
- Where
- Hill County, 12.45 mi S of Rudyard
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.390, -110.540
Mesonet station EW1931 Rudyard measured a 63 mph thunderstorm wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in North Carolina, May 12, 2025$50,000 · EF1 · 1 event
- Hail and Damaging Winds in Tennessee, May 12, 2025$65,000 · 1.25 in hail · 7 events
- Tornado and Flooding in Florida, May 12, 2025$46,000 · EF0 · 4 events
- Tornado and Flooding in South Carolina, May 12, 2025EF1 · 3 events
- Flooding in North Carolina, May 12 to 13, 2025$15,000 · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 12, 202510 events
- Dense Fog in Missouri, May 12 to 13, 20258 events
- Tornado and Flash Flooding in South Carolina, May 12 to 13, 2025$12,000 · EF0 · 3 events
- High Wind in Nevada, May 12 to 13, 202575 kt wind · 5 events
- High Wind in Utah, May 12 to 13, 202563 kt wind · 4 events
- Damaging Winds in Montana, May 12, 202554 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 12, 20252 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257703, 1257711, 1257706, 1257714.